Maine, 2005

Flooding in Maine, April 28 to 30, 2005

April 28 to 30, 2005 · NWS CAR · 4 events in 4 counties and zones

shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Yet another low pressure system brought abundant moisture and heavy precipitation to the region...shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th. Event rainfall totals of 1.50 inches to 3.50 inches occurred across the region...with the higher totals generally occuring across terrain enhanced areas of Piscataquis county. Rivers and streams had little time to recover from the previous heavy rain event occurring just shortly before this event. These most recent rains...combined with a month of snow melt and several previous heavy rain events...caused rivers and streams to rise rapidly from already elevated levels. Across northern Somerset county...melting snow provided additional water particularly to the Saint John River and its tributaries.Rivers and streams rose rapidly in response to the heavy rains. Reports of low land flooding and road closures began to be received during the morning of the 28th. Across the North Maine woods of northern Somerset county many small streams and brooks were reported over their banks leading to flooding of many roads...leading to travel restrictions there. Across Piscataquis county...many reports of small river and stream flooding were initially reported. The Pleasant River road was closed between Milo and Brownville due to a washout. The Back Abbot Road was also closed in the vicinity of Kingsbury Stream. Many other roads across the county were also closed due to flooding. Much of the initial flooding was reported along the smaller tributary streams and rivers of the mainstem Piscataquis River. The Piscataquis river did excceed flood stage at the Dover - Foxcroft forecast point. Flood stage at Dover - Foxcroft is 11.0 feet. Flood Stage at Dover - Foxcroft was exceeded during the evening of the 28th...cresting at around 11.2 feet several hours later...then falling back below flood stage during the morning of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 28, 3:15 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 28, 3:15 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
415 AM EDT THU APR 28 2005

.SYNOPSIS...LOW PRESSURE OFF CAPE COD WILL SLOWLY TRACK INTO THE
GULF OF MAINE TODAY AND THEN NORTH ACROSS THE STATE TONIGHT AS IT
CONTINUES TO DRAW LOTS OF MOISTURE OFF THE OCEAN PRODUCING
WIDESPREAD HEAVY RAINFALL. THE LOW WILL TRACK NORTH ACROSS QUEBEC ON
FRIDAY. A STORM SYSTEM TRACKING THROUGH THE GREAT LAKES WILL LIFT UP
TO OUR WEST SATURDAY INTO SATURDAY NIGHT BRINGING MORE WIND AND RAIN.

&&

.SHORT TERM (TODAY AND TONIGHT)...
DEEP CONVEYOR BELT OF TROPICAL MOISTURE RIDING ALONG AN IMPRESSIVE
LOW LEVEL THETA-E RIDGE AND JET AXIS WILL CONTINUE TO LIFT OVER A
NORTHWEST TO SOUTHEAST ORIENTED SURFACE TROUGH THROUGH CENTRAL NEW
ENGLAND THROUGH TODAY AND INTO TONIGHT. MODELS ARE IN GOOD AGREEMENT
WITH THIS SURFACE TROUGH MOVING NORTHEASTWARD INTO DOWNEAST MAINE BY
EARLY THIS EVENING AND EVENTUALLY TO FAR NORTHERN MAINE BY MIDDAY
FRIDAY.

ALOFT...VIGOROUS SHORT WAVE ROTATING AROUND CUTOFF LIFTS INTO
DOWNEAST MAINE THIS AFTERNOON AND THEN LIFTS NORTHWARD THROUGH THE
CWA TONIGHT. THIS VORT MAX HAS A HISTORY OF CONVECTION ACROSS
SOUTHERN NEW ENGLAND EARLIER WEDNESDAY EVENING AND HAS GRADUALLY
DIMINISHED ATTM. WOULD NOT BE SURSPISED TO SEE ELEVATED CONVECTION
REDEVELOP AS THE VORT MAX LIFTS THROUGH THE GULF OF MAINE AND TOWARD
THE DOWNEAST COAST THIS AFTERNOON INTO EARLY THIS EVENING. HAVE
INCLUDED SUCH IN THE LATEST SET OF GRIDS.

VERY TIGHT SOUTHEAST SURFACE GRADIENT OCCURRING AHEAD OF THE
APPROACHING SURFACE TROUGH HAS RESULTED IN WINDS REACHING GALE
CRITERIA OVER THE WATERS WEDNESDAY NIGHT AND THIS MORNING. IN
ADDITION...RAINWISE INSTRUMENTS ARE INDICATING WINDS ALONG THE
IMMEDIATE COASTLINE OF ZONES 29/30 APPROACHING WIND ADVISORY
CRITERIA. IN FACT... A REPORT FROM BROOKLYN HAD A PEAK GUST TO 47
MPH. WILL HOLD ONTO THE WIND ADVISORY FOR THESE ZONES UNTIL EARLY
THIS AFTERNOON WHEN SURFACE GRADIENT DECREASES AND WINDS FALL BELOW
CRITERIA.

EXPECT WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH UP TO 4
INCHES OR MORE IN FAVORED OROGRAPHIC UPSLOPE LOCATIONS BY FRIDAY
MORNING. SOUTHERN PORTION OF THE CWA RIVERS AND STREAMS ARE ALREADY
RESPONDING TO THE CURRENT RAINFALL. THE LARGER RIVERS SUCH AS THE
PISCATAQUIS IS STARTING TO TREND UPWARD AND THE LATEST FORECAST FROM
THE NERFC INDICATES THE PISCATAQUIS IS EXPECTED TO EXCEED FLOOD
STAGE BY 2 PM THIS AFTERNOON. BASED ON THIS FORECAST...HAVE ADJUSTED
THE TIME UP A FEW HOURS ON THE FLOOD WARNING FOR THE PISCATAQUIS
RIVER TO FROM NOON THIS AFTERNOON THROUGH FRIDAY.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
LOW PRESSURE WILL TRACK THROUGH NORTHERN MAINE ON FRIDAY AS CLOUDS
AND SHOWERS WRAP AROUND THE BACK SIDE OF THE LOW. TEMPS AT 850
SUGGEST SOME OF THE SHOWERS MAY MIX WITH SNOW...BUT KEPT IT OUT FOR
NOW AS LOW LEVEL THICKNESSES APPEAR TO WARM TO SUPPORT SNOW. THE
NORTH WILL REMAIN CLOUDY WITH SHOWERS FRIDAY BUT THE SOUTH MAY
BECOME PARTLY CLOUDY LATE IN THE DAY AS DRIER AIR FILTERS IN. A WEAK
RIDGE OF HIGH PRESSURE WILL BRING PARTLY CLOUDY TO CLEAR SKIES
FRIDAY NIGHT. ANOTHER STORM SYSTEM IN THIS VERY ACTIVE AND WET
PATTERN WILL RAPIDLY APPROACH ON SATURDAY WITH RAIN. THIS SYSTEM
WILL TRACK WELL TO OUR WEST MAKING IT A WARM SYSTEM LIKE THE ONE
WHICH AFFECTED US LAST WEEKEND. TEMPS WILL RISE WELL INTO THE 50S TO
NEAR 60 AS WIND...FOG AND RAIN MOVE THROUGH LATE SATURDAY INTO
SATURDAY NIGHT. A COLD FRONT WILL FOLLOW SUNDAY. THIS MAY BRING A
BRIEF BREAK IN THE OVERCAST...BUT INSTABILITY CLOUDS AND SHOWERS
WILL WRAP AROUND THE SYSTEM LATER SUNDAY INTO SUNDAY EVENING. SKIES
WILL REMAIN MOSTLY CLOUDY IN THE NORTH INTO EARLY NEXT WEEK AS THE
LOW MOVE ACROSS THE NORTH. A TREND TOWARD WARMER AND DRIER
CONDITIONS MAY COME LATE IN THE WEEK AS THE CENTRAL CONTINENTAL
TROUGH FINALLY WEAKENS AND LIFTS AWAY.

&&

.AVIATION...
EXPECT CURRENT VFR/MVFR CONDITIONS TO GRADUALLY DETERIORATE AS
HEAVIER RAINFALL OVERPSREADS THE TAF SITES LATER THIS MORNING INTO
TONIGHT.

&&

.MARINE...
TIGHT SOUTHEAST GRADIENT AND ASSOCIATED STRONG LOW LEVEL JET WILL
HELP MIX WINDS DOWN TO WITHIN THE GALE CRITERIA THIS MORNING AND
INTO THIS AFTERNOON. WITH THE GRADIENT EXITING EXTREME EASTERN MAINE
LATER THIS AFTERNOON HAVE OPTED TO CONTINUE THE GALE WARNING TO THE
AFTERNOON FORECAST PACKAGE ISSUANCE. WINDS WILL DIMINISH BELOW SCA
CRITERIA TONIGHT...HOWEVER SEAS WILL REMAIN HIGH OVERNIGHT.

NO REPORTS HAVE BEEN RECEIVED OF ANY COASTAL SPLASHOVER AT THE TIME
OF THE ASTRONOMICAL HIGH TIDE AROUND 2 AM THIS MORNING. WITH THE
NEXT HIGH TIDE THIS AFTERNOON TO BE SLIGHTLY LOWER THAN THIS
MORNINGS HIGH TIDE...NOT EXPECTING ANY PROBLEMS SO WILL ALLOW TO
COASTAL FLOOD STATEMENT EXPIRE AND NOT NEED TO REISSUE FOR THIS
AFTERNOON.

WITH THE NEXT SYSTEM APPROACHING FOR THE WEEKEND...GALES MAY BE
POSSIBLE FOR SATURDAY NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ029-030 UNTIL 2 PM THIS AFTERNOON.
  ...FLOOD WARNING FOR MEZ004-010-031 FROM NOON THIS AFTERNOON
     UNTIL 8 PM FRIDAY.
  ...FLOOD WATCH FOR MEZ004-010-031 UNTIL 5 PM THIS AFTERNOON.
  ...FLOOD WATCH FOR MEZ004-010-031 FROM 8 PM FRIDAY TO 8 AM
     SATURDAY.
  ...FLOOD WATCH FOR MEZ001>003-005-006-011-015>017-029>032 UNTIL 8
     AM SATURDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 4 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 4 PM THURSDAY TO 8 PM
     FRIDAY.

&&

SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
AVIATION...WOLFE
Hazardous weather outlook, Apr 28, 4:16 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
516 AM EDT THU APR 28 2005

MEZ001>006-010-011-015>017-029>032-290915-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
516 AM EDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY INTO TONIGHT. RIVER
AND STREAM LEVELS ARE ALREADY ELEVATED FROM RECENT RAINS. THE
ADDITIONAL HEAVY RAIN WILL INCREASE THE FLOOD THREAT ACROSS THE
ENTIRE REGION TODAY THROUGH THE EARLY WEEKEND. A FLOOD WARNING IS IN
EFFECT FOR PISCATAQUIS COUNTY WHERE THE PISCATAQUIS RIVER IS EXPECTED
TO RISE ABOVE FLOOD STAGE AT DOVER-FOXCROFT EARLY THIS AFTERNOON.
PLEASE SEE THE FLOOD WARNING PRODUCT /PWMFLWCAR/ AND FLOOD STATEMENT
/PWMFLSCAR/ FOR ADDITIONAL INFORMATION RELATING TO THE FLOOD WARNING
FOR PISCATAQUIS COUNTY.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH NOON
SATURDAY. PLEASE SEE THE FLOOD WATCH PRODUCT /PWMFFACAR/ FOR
ADDITIONAL INFORMATION RELATING TO THE FLOOD WATCH. ALSO...PLEASE SEE
THE FLOOD STATEMENT PRODUCT /PWMFLSCAR/ FOR ADDITIONAL INFORMATION
RELATING TO ELEVATED RIVER AND STREAM LEVELS ACROSS THE REGION.

A GALE WARNING REMAINS IN EFFECT FOR THE COASTAL WATERS TODAY. PLEASE
REFER TO THE COASTAL WATERS FORECAST PRODUCT /PWMCWFCAR/ FOR
ADDITIONAL INFORMATION RELATING TO THE MARINE FORECAST.

.DAYS TWO THROUGH SEVEN...

EXPECT THE RIVER AND STREAM FLOOD POTENTIAL TO CONTINUE INTO THE
WEEKEND AS A RESULT OF THIS CURRENT RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Central Piscataquis

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Central Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Northern Piscataquis

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Northern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Northern Somerset

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Northern Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.700, -68.500

Flood, Southern Piscataquis

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Southern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.450, -70.667

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448425, 5448426, 5448427, 5448428.